What is Hepatotoxicity?
Hepatotoxicity, may sound very medical, but in layman’s term it is just liver toxicity. This term came from the greek word hepar which means liver and toxicon which means poison. It is the ability of a substance, typically hepatotoxic medications, chemical or drinking alcohol, to possess a damaging result or injury on the human’s liver.
The symptoms differ based on the extent of exposure and also the degree of the total damage or injury in the liver. If the damage is mild it may result to few symptoms while if the damage is severe it can eventually lead to failure of the patient’s liver.
Hepatotoxicity Causes & Riskfactors
Experts believed that the main reason for having Hepatotoxicity is the consequence of
- exposure of poisons
- harmful agents
- toxic substances and
- biological hazards, etc. at any time of the patient’s life.
It can also be brought about by
- previous liver problems
- abdominal diseases and digestive diseases
- adverse reactions of medications
- poisoning and
- overdose from medications.
I will now try to elaborate Drug Induced Hepatotoxicity and different drug interactions that can cause Hepatotoxicity.
There are drugs, substances, medications, or toxins that can be toxic to your liver that eventually when you use religiously may lead to Hepatotoxicity. It is always advisable that you ask your doctor of any prescribed drugs and medications for your illness management can be hepatotoxic. This comprises of over-the-counter drugs, prescription medications, food supplements, herbal remedies or alternative medicines. There are few example of hepatotoxic drugs like Dacarbazine, DTIC-Dome, Sandimmune, Consupren and Sandimmun Neoral. But as I said a while ago it is very important to ask your doctor about every drug that you take.
Drug Interactions that can lead to Hepatotoxicity- It is not only hepatotoxic drugs that can cause hepatotoxicity, but some drugs when combined may react and in the end also lead to hepatotoxicity. These are only a few examples of drug combinations that can lead to liver toxicity:
a. INH and Tylenol
b. Isotamine and Tylenol
c. Laniazid and Tylenol
d. Nydrazid and Tylenol
This is why when you’re taking drugs or medications you have to be very careful. Be truthful to your doctor on what medications are you taking when he will prescribe your medication. Ask your doctor about drug interactions, it is better to ask than regret it in the future that you have not done any precaution.
Hepatotoxicity Symptoms & Signs
The signs and symptoms of Hepatotoxicity are the following:
- Nausea and vomiting
- Pain in the abdomen
- Anorexia or loss of appetite
- Fatigue or tiredness
- Jaundice or yellow discoloration of the skin
- Yellow sclera (white part of the eyes’ eyeball)
- Liver enlargement
- Edema in the feet
- Increase of weight
- Bleeding time takes more time
- Water retention
Hepatotoxicity Lab Tests
Exclude other causes of liver toxicity
Sorry to say that there are no particular examinations for this disease and doctors can only eliminate using diagnosis. Therefore, specialist on hepatology or the study of the liver observes that it is essential to exclude other origins of liver toxicity, such as Wilson’s disease, autoimmune hepatitis, disease of the biliary tract, alcohol abuse, viral hepatitis, and hemodynamic diseases.
In order to rule out these probabilities, laboratory analysis are suggested for Hepatits A, Immunoglobulin M, surface antigen for Hepatitis B, Hepatitis C, Anti-smooth muscle antibody, Antinuclear antibody, Ceruloplasmin and 24-hour urine collection to detect copper.
In situation where cholestatic anomalies prevail that is when there is elevated alkaline phosphatase over the transaminases, biliary image studies together with ultrasound and also endoscopic retrograde cholangiopancreatography may be suggested. A cautious record of alcohol consumption is also needed.
Regular blood tests monitoring, as of now, has no apparent proof that can avoid significant drug-induced hepatotoxicity. A lot of these occurrences are irregular and arrive fast.
Management of hepatotoxicity is dependent upon the etymology of the disease, the scale of liver impairment, and the age and overall physical condition of the patient. Constantly inquire about expert medical guidance about every medication or modification in treatment procedure. The treatments
- The causative agent should be immediately discontinued or total elimination from contact that cause the toxicity
- Regular patient monitoring especially liver function tests/ review (if liver impairment is mild to moderate, improving liver condition
- Total avoidance from alcohol and medication that may add to additional liver impairment
- For paracetamol toxicity give the antidote N-Acetylcysteine
Symptoms management of liver impairment includes adequate nutrition, regular exercise, and ursodeoxyholic acid. Furthermore, nutrition with vitamin supplements as necessary and exercise regularly to preserve muscle integrity.
To be able to manage pruritus the doctor will prescribe cholestyramine and antihistamines.
Management of ascitis
In managing ascites, the patient is required to have a low sodium diet, diuretics such as furosemide and spironolactone may be given, he can also have paracentersis to remove excess fluid and to drain them through a needle in the abdomen and also portosystemic chunting can be done.
Management of portal HTN
In portal hypertension management, the patient may be given prescribed Beta-blockers; Esophageal variceal banding and portocaval shunting can also be done.
Management of Acute liver failure
In managing acute liver failure, palliative care frequently in the ICU (Intensive Care Unit) together with protection of patient’s airway, fluid and electrolyte treatment and management of complications (hepatic encephalopathy and bleeding problems) is usually implemented.
Transplantation of the liver can be instigated for end stage liver cirrhosis as a last resort.